Case Presentation by Dr. Lauren Holmquist, MD
Chief Complaint: “I had chest palpitations”
History of Present Illness:
Patient is a 77-year-old female who presents to the Emergency Department after feeling heart palpitations earlier that day at home. She was made a medical code secondary to bradycardia and hypotension. In the resuscitation bay, patient states that she called the ambulance because her heart was racing. History is somewhat limited due to underlying dementia. The patient has no complaints of dizziness, shortness of breath, chest pain, or abdominal pain. She denies any current chest palpitations.
According to the patient’s daughter, she had complained of feeling lightheaded earlier that day. She said that her mother had three episodes of dizziness and had fainted once while walking to the bathroom. After her fainting episode, EMS was called. The patient’s daughter denied tongue biting or loss of bladder or bowel continence.
Review of Systems:
Constitutional: Denies fevers or chills
Eyes: Denies vision loss
Ears, Nose, Mouth, Throat: Denies earache
Cardiovascular: Positive for history of heart palpitations
Respiratory: Denies cough or shortness of breath
Gastrointestinal: Denies epigastric pain, nausea, vomiting and diarrhea
Genitourinary: Denies dysuria
Musculoskeletal: Denies joint pain
Skin: Denies new rashes
Neurological: Positive for syncopal episode
Past Medical History: Hypertension, atrial fibrillation, diabetes, dementia, kidney disease (no dialysis), and cardiac stents in 1995 status most MI
Past Surgical History: Hysterectomy, cataract surgery
Medications: Per the patient’s daughter, she takes lopressor 50 mg daily, cardizem 60 mg daily, simvastatin 40 mg daily, procardia 20 mg daily, digoxin 0.125 mg daily, isosorbide mononitrate 30 mg daily, potassium chloride 10 mEq daily, lasix 20 mg daily, seroquel 25 mg daily, aspirin 81 mg daily, clonazepam 0.5 mg daily, ativan 1 mg daily, oxybutynin 5 mg daily, donepezil
Allergies: Penicillin, codeine, shellfish
Social History: Patient denies any alcohol, tobacco, and illicit drug use
Family History: Hypertension
General: Patient is alert and oriented x 1 (to herself only). In no apparent distress. Non-toxic appearing. No slurred speech.
Vital signs: Blood pressure 92/40, pulse 57, respirations 16, temperature 36.7, pulse ox 96% on room air
Eyes: Pupils equal, round, and reactive to light. 3mm bilaterally. Extraocular movements intact
Ears, Nose, Throat: Dry mucus membranes
Neck: Supple, no lymphadenopathy, no JVD
Cardiovascular: Bradycardic, regular rhythm, S1 and S2 heard without murmurs. No pitting edema. Palpable and equal pulses in all four extremities.
Respiratory: Lungs clear to auscultation bilaterally. No wheezing or rhonchi heard.
Gastrointestinal: Soft, nondistended, nontender to palpation. No obvious palpable masses.
Musculoskeletal: Spontaneously moving all four extremities
Skin: Warm, dry
Neurologic: Alert and oriented. Speaking coherently. No facial asymmetry, tongue protrudes midline. No dysmetria or dysdiadochokinesia noted. Muscle strength 4/5 in all four extremities. Sensation to light touch intact throughout entire face and all four extremities.
Electrolytes: Na 135, K 5.8, Cl 103, CO2 22, BUN 29, Cr 1.72; Anion gap 10; Ca 9.1, Mg 2.0
CBC: WBC 9.8, Hb 11.2, Hct 36.3, Platelets 273
UA: Negative for infection
Digoxin level: 2.1
NT-Pro BNP: 5.077
Vent. Rate 42, QRS 82 ms, QT/QTc 458/382 ms
The patient was given a 500 cc fluid bolus. She was also given insulin, D50 and sodium bicarbonate for treatment of hyperkalemia. A repeat set of vitals included a blood pressure of 83/42 and a heart rate of 42. The patient was transferred back to the module for further work up.
1) For this patient, what is the recommended initial treatment?
d. Transvenous pacing
2) Above what potassium level has been associated with 100% mortality in the untreated patient?
3) There are various other toxic ingestions that can present as hypotension and bradycardia. What is one physical exam finding that would distinguish clonidine overdose from the others?
c. Miotic pupils
d. Visual disturbances
Filed under: Intern Report